North Carolina, 2001

Damaging Winds in North Carolina, June 6, 2001

June 6, 2001 · NWS RNK · 2 events in 1 county or zone

Thunderstorm winds during the afternoon of the 6th downed trees in Wentworth and Eden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the afternoon of the 6th downed trees in Wentworth and Eden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:17 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 6, 1:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
217 PM EDT WED JUN 6 2001

CONVECTION BREAKING OUT ACROSS FA ATTM...WITH MSAS SHOWING BEST
INSTABLITY AXIS OVER CENTRAL VA. FNTL BOUNDARY NOW LYING FROM
MASON-DIXON LINE INTO CENTRAL IND.

FORECAST CHALLENGE IS POPS THROUGH THE FRIDAY. TONIGHT...BEST CHANCE
OF CONVECTION EARLY THIS EVENING WILL BE IN THE PIEDMONT...THEN A
S/W TROF NOW OVER W TN...WHERE ACTIVITY IS WILL SHIFT ENE AND MOVE
THROUGH SE WV INTO NRN VA OVERNIGHT. ATTM...LEANING TOWARD HIGH CHC
TO LIKELY POPS EARLY EVENING EAST...THEN LIKELY OVERNIGHT IN SE
WV...WITH CHANCE ELSEWHERE. FFG INDICATES 1 TO 1.3 IN AN HOUR TO
CAUSE FLOODING IN SE WV. CRW ALREADY WITH FFA OUT...BUT SINCE AREAL
EXTENT OF HEAVY RAIN IS IN QUESTION...ALTHOUGH LOCALLY HEAVY RAINS
WILL OCCUR...THINK FFA IS NOT WARRANTED AT THIS TIME.

THU...5H HEIGHTS FALL SOME...AS A SERIES OF S/WS MV FM UPPER MS VLY
TO MID ATC. REMNANTS OF ALLISON REMAIN OVER E TX. AT THE SFC...FNT
REMAINS JUST NORTH OF FA AT 18Z...THEN AVN PUSHES IT SOUTH OF CWA BY
00Z...WHILE ETA HOLDS IT NORTH. WILL COMPROMISE ON THIS MOVEMENT.
BEST UVM...MOISTURE AND INSTABILITY LIES SOUTH THU AFTN...AND WILL
HAVE HIGHEST POPS HERE...BUT WILL KEEP IT 50 POPS AT BEST.

THU NIGHT...LOOKS LIKE FRONT WILL FINALLY CONTINUE SOUTH AND WILL
NOT HAVE ANY CHANCE IN THE FORECAST.

FRI...AVN/ETA SHOWING WAVE OF LOW PRESSURE OVER THE CAROLINAS...INTO
SRN VA. WITH MOISTURE CONVERGENCE IN PLACE AND PRETTY TIGHT
THETA-E...WILL KEEP CHANCE IN.

FINALLY LOOKS TO DRY OUT FOR THE WEEKEND...BEFORE ANOTHER S/W BRINGS
A CHANCE ON MONDAY. DRY FOR TUE-WED.

FCSTID = 5
ROA   66  80  61  79 /  50  30  10  30
LYH   65  80  60  77 /  50  30  10  30
DAN   69  84  64  80 /  40  50  20  30
BLF   61  73  58  73 /  70  30  10  20
LWB   59  74  54  74 /  70  20  10  20
BCB   64  78  57  76 /  50  30  10  30
TNB   63  7A4  59  74 /  50  40  20  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 6, 11:04 AM EST, 2 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT WED JUN 6 2001

THERE IS NO LONGER A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE LATEST INFORMATION INDICATES THAT SHOWERS
AND THUNDERSTORMS WILL STILL DEVELOP ACROSS PORTIONS OF THE REGION
THIS AFTERNOON AND EVENING...HOWEVER THIS ACTIVITY IS NOT EXPECTED
TO BE SEVERE.

HEAVY RAIN...STRONG WINDS...SMALL HAIL AND LOCALIZED FLOODING IS
STILL A POSSIBILITY WITH ANY THUNDERSTORM.

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 6, 2:00 PM EST
Where
Rockingham County, Eden
Reported by
UNKNOWN
Coordinates
36.500, -79.750

Thunderstorm Wind, Rockingham

When
June 6, 4:45 PM EST
Where
Rockingham County, Wentworth
Reported by
UNKNOWN
Coordinates
36.400, -79.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252007, 5252006.